Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 73, NWS Salt Lake City, UT

August 15, 2022Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2022, 3:01 PM MDT for Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2022, 3:01 PM MDT (21:01 UTC)
Expired
Aug 15, 2022, 7:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:45 PM MDTFLASH FLOODHildale, UTALL CREEK CROSSINGS IN TOWN ARE CLOSED DUE TO A WALL OF WATER COMING DOWN SHORT CREEK. THERE WAS 1 FLOODED HOME. VIDEO FROM THE PUBLIC SHOWED SIGNIFICANT FLOWS DOWNSTREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3163 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS55 KSLC 152101
FFWSLC
UTC053-160000-
/O.NEW.KSLC.FF.W.0073.220815T2101Z-220816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
301 PM MDT Mon Aug 15 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...Specifically 
  the Hildale area...

* Until 600 PM MDT.

* At 301 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Short Creek, Water Canyon, and Maxwell Canyon. This 
  storm is expected to move over the city of Hildale shortly. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3709 11294 3707 11290 3705 11290 3700 11293
      3700 11310

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
3 follow-up statements
705 
WGUS75 KSLC 152152
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
352 PM MDT Mon Aug 15 2022

UTC053-160000-
/O.CON.KSLC.FF.W.0073.000000T0000Z-220816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
352 PM MDT Mon Aug 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR SOUTHEASTERN WASHINGTON COUNTY...SPECIFICALLY FOR THE HILDALE 
AREA...

At 352 PM MDT, local law enforcement reported widespread flash 
flooding occurring in Hildale City with several basements flooded, 
heavy water flowing through town, and closed roads. Flash flooding 
is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, and streets.

Some locations that will experience flash flooding include...
  Hildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3709 11294 3707 11290 3705 11290 3700 11293
      3700 11310

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
071 
WGUS55 KSLC 152354
FFWSLC
UTC053-160100-
/O.EXT.KSLC.FF.W.0073.000000T0000Z-220816T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
554 PM MDT Mon Aug 15 2022

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...Specifically 
  for the Hildale area...

* Until 700 PM MDT.

* At 554 PM MDT, local law enforcement reported that flood waters 
  are continuing to cross roads in the city of Hildale and those 
  roads remain closed at this time. Therefor, the Flash Flood 
  Warning has been extended for this area.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, and streets.

* Some locations that will experience flash flooding include...
  Hildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3709 11294 3707 11290 3705 11290 3700 11293
      3700 11310

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
269 
WGUS75 KSLC 160059
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
659 PM MDT Mon Aug 15 2022

UTC053-160109-
/O.EXP.KSLC.FF.W.0073.000000T0000Z-220816T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
659 PM MDT Mon Aug 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
SOUTHEASTERN WASHINGTON COUNTY...

Flood waters continue to recede. The heavy rain has ended. 
Additional flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures in the area.

A Flood Watch remains in effect until 900 PM MDT for portions of 
southern Utah and southwest Utah.

LAT...LON 3709 11294 3707 11290 3705 11290 3700 11293
      3700 11310

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:55 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 10:55 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1055 AM MDT Mon Aug 15 2022

.UPDATE...In collaboration with our neighboring offices in Grand
Junction and Flagstaff, have opted to extend the aerial extent of
today's Flood Watch eastward to include Lake Powell, Western
Canyonlands, and the San Rafael Swell. Though drier air is moving
into northern Utah, an exceptionally moist airmass remains in
place across southern Utah. Aided by a shortwave expected to move
into southern Utah later today, anticipating numerous showers and
thunderstorms will develop in this area. All storms that develop
will produce heavy rain capable of producing flash flooding. No
additional updates planned to the forecast this morning and the
previous discussion follows.

&&

.SYNOPSIS...Deep moisture will remain over southern Utah
throughout the upcoming week, resulting in a daily threat of
showers and thunderstorms capable of producing heavy rainfall.
Northern Utah will see a drying and warming trend through midweek,
with the potential for moisture and associated shower and
thunderstorm activity to return late in the week.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...Latest upper air and
water vapor analysis depicts a ridge of high pressure now
centered over the Texas Panhandle with a deep plume of monsoonal
moisture stretching around the western periphery of the ridge from
the Gulf of California northward across much of Utah and SW
Wyoming. In contrast, a notable dry slot can bee seen stretching
across Nevada and northern Utah. This drying trend across northern
Utah and SW Wyoming will continue from today through the
remainder of the period as PWATs are forecast to drop to near
normal for the time of year. HREF ensemble max plots bear this
out, with a worst-case scenario indicating only a slight chance of
convection across the Raft Rivers, Uintas and Bear River Range.
The ridge of high pressure remains on track to become repositioned
across northern Utah and southern Idaho by later today through
Tuesday. In addition to the drying trend, this will also promote a
warming trend across northern Utah and SW Wyoming as temperatures
rise to 5-10 degrees above seasonal normals by Tuesday.

Farther south, deep monsoonal moisture will remain in place
through the period, however PWATs here are forecast to fall to
around 175% of normal for mid-August. While not as anomalous as
the past several days, this amount of moisture is still
supportive of heavy rainfall. CAMs suggest that convection will
get underway around the 12PM hour across south-central Utah, with
high terrain areas a likely initiation point. Convection will then
tend to drift southward and westward as the mean steering flow
will increasingly become northeasterly in response to the building
ridge to the north. An exception to this motion will be in the
presence of cold pool collisions. HREF probabilities of 1" of QPF
exceedance in 3 hours are maximized across south-central Utah,
and this is also where the probability of exceeding 5 and 10 year
recurrence intervals is maximized. This includes places such as
Boulder mountain and Capitol Reef south and west towards Zion and
Hildale - well in line with the locations included in the
inherited Flood Watch. CAM membership then shifts the highest
probability of heavy rainfall south and east towards Glen Canyon
and Lake Powell during the evening hours. Considered adding these
areas to the Flood Watch, but confidence was not quite high enough
for extreme southeast areas. A limiting factor will be the
extensive cloud cover forecast to be in place across southern Utah
today, and this may serve to limit surface insolation and
surface-based instability production. Expectation is for showers
and thunderstorms to gradually diminish across southern Utah
tonight, although a few lighter showers may linger through much of
the night.

By Tuesday, heavy rainfall threat remains across the south, but
shifts a bit farther westward. By this time, CAMs place the
highest probability of heavy rainfall across mainly high terrain
areas of southern and SW Utah such as Boulder Mountain and Brian
Head. Given the confinement of precipitation to the higher
terrain areas and the decreased real estate susceptible to a
flash flood threat, have opted to not extend/expand a Flood Watch
for Tuesday. Nonetheless, sensitive areas will still carry some
risk for flash flooding due to the anomalous moisture forecast to
remain in place along with the forecast slow storm motions.

.LONG TERM (After 12Z/6AM Wednesday)...The extended forecast
period will remain to be a continuous period of active monsoonal
conditions. This continuous period of precip over the majority of
the state will likely keep cloud coverage over the state high and
thus temperatures more moderate with afternoon highs reaching the
upper 80s to mid 90s for most valleys. However a period of drying
in northern UT by midweek could allow KSLC to peak in the upper
90s, with some guidance slowly creeping towards 100F which would
break the record for number of 100+ days in a year.

Model guidance is consistent in a high pressure ridge to
sit over the 4 corners region and flowing moisture into the CWA
which will be sufficient for continuous storm development. With the
ridge growing more westerly than the days before it, this will
likely promote more zonal to even northwesterly flow aloft over the
northern part of Utah, making for dryer conditions up north and for
more moisture and storm development to be suppressed to the S/SE
corridor of the CWA on Wednesday.

A developing trough system off the coast of CA could amplify this
ridge into Thursday and Friday, allowing for moisture to make its
way back north. This combined with better dynamics with an incoming
closed low pressure system could bring back more widespread precip
to the CWA Thursday through Saturday. Model guidance is growing on a
developing trough in the NW Pacific to follow the closed low which
will switch winds aloft to northerly, thus pushing moisture out of
the CWA and bringing a drying trend on Sunday and into the beginning
of the following work week.

The expected ongoing precipitation through much of the extended will
keep the potential for isolated flash flooding across slot canyons,
National Parks and recent burn scars located in southern Utah.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF
period at KSLC. Morning southerly winds switch to northerly by 17z
and could be slightly breezy at times during the evening hours under
partly cloudy skies. Dry conditions look to persist through the day
and a wind shift back to the south overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...Continued showers and
thunderstorms across the southern half of the CWA could lead to
isolated periods of IFR in heavy rain but otherwise, can expect
VFR conditions at most terminals. Northern terminals should expect
mostly diurnal wind patterns through the TAF package while down
south could see gusty or erratic winds with passing/overhead
showers and storms.

&&

.FIRE WEATHER...A ridge of high pressure currently in place across the
Texas Panhandle region will meander around the Great Basin today
before becoming briefly established across northern Utah and
southern Idaho by tonight. The ridge is then expected to remain in
place here through Wednesday. This will cause northeast to east
flow to develop, which will translate to a drying trend for
northern and even much of central Utah through midweek. At the
same time, humidities will drop quite a bit from where they've
been over the past several days, bottoming out in the teens and
20s across northern Utah through midweek along with modest
overnight recovery. In contrast, deep moisture will remain in
place across southern Utah through the week, maintaining a threat
for daily shower and thunderstorm activity along with a good
chance of wetting rains, particularly beneath heavier cores.

Monsoonal moisture will return to the rest of the state by
Thursday and especially Friday, bringing an increase in humidity,
shower and thunderstorm potential and attendant wetting rain
chances. The forecast does become a bit less certain over the
weekend with two scenarios emerging. These scenarios indicate a
drying trend across all but the south vs. a continuation of
widespread moisture and precipitation chances. At this point, the
wetter scenario appears most likely.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 9 PM MDT this evening for UTZ121-124-128>131.

WY...None.
&&

Traphagan/ADeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 15, 1:57 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
157 PM MDT Mon Aug 15 2022

UTZ125-128-152030-
South Central Utah UT-Southern Mountains UT-
157 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of west central Kane
County through 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kanab. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 11256 3734 11243 3720 11240 3720 11254
      3723 11261
TIME...MOT...LOC 1957Z 012DEG 4KT 3729 11252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 15, 2:00 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT Mon Aug 15 2022

UTZ122-125-152030-
Southwest Utah UT-Southern Mountains UT-
200 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of east central Iron
County through 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over
Paragonah, or 21 miles northeast of Cedar City. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parowan and Paragonah.

This includes Interstate 15 between mile markers 75 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 11285 3795 11273 3781 11271 3781 11282
      3785 11293
TIME...MOT...LOC 2000Z 015DEG 3KT 3791 11280

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 15, 2:05 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
205 PM MDT Mon Aug 15 2022

UTZ124-152030-
Zion National Park UT-
205 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of east central
Washington County through 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Zion National Park, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3736 11303 3730 11298 3722 11306 3725 11314
      3732 11316
TIME...MOT...LOC 2004Z 052DEG 6KT 3731 11305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 15, 2:32 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT Mon Aug 15 2022

UTZ122-125-152100-
Southwest Utah UT-Southern Mountains UT-
232 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of northeastern Iron
County through 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paragonah, or 22 miles northeast of Cedar City, moving southwest at 5
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3803 11286 3795 11280 3786 11289 3795 11298
TIME...MOT...LOC 2031Z 052DEG 5KT 3796 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:06 PM MDTAreal Flood AdvisorySLCWashington54 min
Aug 14, 6:20 PM MDTSpecial Weather StatementSLCCache40 min
Aug 14, 6:47 PM MDTSpecial Weather StatementSLCCarbon43 min
Aug 14, 8:33 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Aug 15, 1:48 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington4 hr
Aug 15, 1:57 PM MDTSpecial Weather StatementSLC33 min
Aug 15, 2:00 PM MDTSpecial Weather StatementSLCIron30 min
Aug 15, 2:05 PM MDTFlash Flood Warning Considerable damage threatSLCWashington4 hr
Aug 15, 2:05 PM MDTSpecial Weather StatementSLCWashington25 min
Aug 15, 2:32 PM MDTSpecial Weather StatementSLCIron28 min
Aug 15, 4:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr
Aug 15, 4:55 PM MDTSpecial Weather StatementSLCWashington35 min
Aug 15, 5:22 PM MDTSpecial Weather StatementSLCWashington38 min
Aug 15, 5:51 PM MDTSpecial Weather StatementSLCWashington39 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.